Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


liver ggt
Oct 3, 2001

dear doctor. I began a new combo of viramune, epivir and videx. last two blood tests ggt was 350 and 430 which is about five times the upper normal limit. all other liver enzymes were nornal. I have no side effects. if ggt go up do I risk liver damage? at what level of ggt do I have to change my drugs? can you also elaborate of what exactly ggt is? is it realy less important than other liver enzymes? can i use any nutritions to reduce ggt? thank you very much for your input.

Response from Dr. Young

Thanks for your question.

Elevations in ggt are suggestive of liver injury. Levels as high as you describe are very concerning and in our office would certainly prompt discussions about treatment interventions.

You have not described what your other liver function tests are doing, but one would be concerned about the likelihood that other tests (AST, ALT, bilirubin) might be abnormal too. Liver injury can be the result of many insults, including medications, excessive tylenol or alcohol consumption. While you might be able to continue to monitor you clinical and laboratory situation, I would be led to conclude that nevirapine (Viramune) is likely to be the culprit (the time line is very characteristic of nevirapine-induced liver function abnormalities). If this were the case, one could entertain switching from nevirapine to another NNRTI, such as efavirenz.



Previous
HRG214
Next
starting and stopping Spornox

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement